This work was performed at the Laboratory of Clinical Biochemistry, Department of Anaesthesia and Intensive Care, Section for Clinical Allergology – Department of Occupational Medicine, Haukeland University Hospital, Bergen, Norway.
Suspected allergy to local anaesthetics: follow-up in 135 cases
Article first published online: 6 JAN 2010
© 2010 The Authors. Journal compilation © 2009 The Acta Anaesthesiologica Scandinavica Foundation
Acta Anaesthesiologica Scandinavica
Volume 54, Issue 5, pages 536–542, May 2010
How to Cite
HARBOE, T., GUTTORMSEN, A. B., AAREBROT, S., DYBENDAL, T., IRGENS, Å. and FLORVAAG, E. (2010), Suspected allergy to local anaesthetics: follow-up in 135 cases. Acta Anaesthesiologica Scandinavica, 54: 536–542. doi: 10.1111/j.1399-6576.2009.02193.x
- Issue published online: 1 APR 2010
- Article first published online: 6 JAN 2010
- Accepted for publication 18 November 2009
Background: Local anaesthetics (LA) are generally considered safe with respect to allergy. However, various clinical reactions steadily occur. Even though most reactions are manifestations of reflexes to perceptive stimuli, uncertainty often remains regarding a possible allergic mechanism. This uncertainty later leads to an avoidance of local anaesthesia and unnecessarily painful interventions, resource-consuming general anaesthesia or even the risk of re-exposure to other yet unidentified allergens. In the present study, follow-up procedures at an allergy clinic were analysed to examine the frequency of identified causative agents and pathogenetic mechanisms and evaluate the strength of the diagnostic conclusions.
Method: The medical records of 135 cases with alleged allergic reactions to LA were reviewed. Diagnoses were based on case histories, skin tests, subcutaneous challenge tests and in vitro IgE analyses.
Results: Two events (1.5%) were diagnosed as hypersensitivity to LA, articaine–adrenaline and tetracaine–adrenaline, respectively. Ten reactions (7%) were diagnosed as IgE-mediated allergy to other substances including chlorhexidine, latex, triamcinolone and possibly hexaminolevulinate. As challenge testing was not consistently performed with the culprit LA compound, follow-ups were short of definitely refuting hypersensitivity in 61% of the cases. The reported clinical manifestations were in general diagnostically unspecific, but itch and generalised urticaria were most frequent in test-positive cases.
Conclusion: Reactions during local anaesthesia are rarely found to be an IgE-mediated LA allergy. Whenever the clinical picture is compatible with allergy, other allergens should also be tested.